New Mexico, 2019

Hail in New Mexico, June 13, 2019

June 13, 2019 · NWS EPZ · 1 event in 1 county or zone

A dryline pushed up along the Rio Grande and a weak disturbance moving through northwest flow aloft helped to fire off some storms in Sierra County. The strongest storm dropped half dollar sized hail in Truth or Consequences.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A dryline pushed up along the Rio Grande and a weak disturbance moving through northwest flow aloft helped to fire off some storms in Sierra County. The strongest storm dropped half dollar sized hail in Truth or Consequences.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 13, 1:34 PM MST, 1 hour 21 minutes earlier.

Area forecast discussion, Jun 13, 1:34 PM MST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
234 PM MDT Thu Jun 13 2019

.SYNOPSIS...
Low level moisture and plenty of heating will be enough to trigger
thunderstorms across much of the area into this evening,
especially along and east of the Rio Grande. A few of these may
become severe, mainly in Hudspeth County and Otero County. By
Friday a dry westerly flow will begin to take over with dry,
breezy and seasonably hot temperatures persisting into the middle
of next week.

&&

.DISCUSSION...
Low level east flow penetrated further west than expected
overnight, with mid 50s dewpoints nearly to the AZ border this
morning. Early this afternoon convective temperatures have been
reached with another 2 hours of heating left, so there is easily
enough instability for storms to form east of the divide, and
especially along and east of the Rio Grande. The best chances are
in the far east counties (Hudspeth and Otero, maybe eastern El
Paso County) where a few storms may become severe.

On Friday an upper ridge will be directly overhead as it moves
eastward, with an approaching weak upper trough causing increasing
westerly flow. Thus dry and breezy conditions will be the result.
Westerly flow with occasional weak upper troughs passing by will
be the pattern over our area through the forecast period. In other
words "dry and breezy". The weekend will be the "coolest", with
temperatures near normal (still hot). Next week, especially late,
will be a little warmer than normal with lower elevations
flirting with the century mark by next Thursday.

&&

.AVIATION...Valid 14/00Z-15/00Z...
Isolated to scattered showers and thunderstorms are expected this
evening, starting out in the Black Range, moving south and east,
causing VCTS or -TSRA at KTCS between 22-1Z and KELP between 23-2Z.
Have more uncertainty with KLRU and KDMN, but will continue to
monitor the terminals. Ceilings will lower to BKN to SCT100 this
evening, otherwise VFR conditions will prevail. Wind south/southwest
5-15KT through 9Z, then becoming less then 10 knots. Wind increases
Friday 15-17Z to westerly at 10-20 knots

&&

.FIRE WEATHER...
One last evening with rain chances before going into a dry period
through next week. Isolated to scattered showers are possible this
afternoon/evening east of the Continental Divide. What does develop
will move out of the forecast area early Friday morning.

Dry air will begin to push into the region on Friday as a weak storm
system moves across New Mexico. This storm system will only bring
breezy to windy conditions to the forecast area Friday afternoon.
With the drier air moving in and stronger winds, we will see some
locations approach, or reach, Red Flag conditions on Friday.  A Red
Flag Warning has been issued for Zone 111 on Friday, with a Fire
Weather Watch issued for Zone 110. For the weekend into the first of
next week, we will continue to see  dry conditions with 10 to 15% in
the lowlands and 15 to 20% in the mountains, but surface wind speeds
look to stay below critical levels at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 74  99  73  96 /  20   0   0   0
Sierra Blanca           69  93  68  91 /  30   0  10   0
Las Cruces              67  95  66  92 /  20   0   0   0
Alamogordo              67  97  67  95 /  20   0   0   0
Cloudcroft              54  73  52  71 /  30   0   0   0
Truth or Consequences   70  96  66  93 /  10   0   0   0
Silver City             65  87  61  84 /  10   0   0   0
Deming                  67  96  64  93 /  20   0   0   0
Lordsburg               67  95  63  91 /   0   0   0   0
West El Paso Metro      74  98  73  95 /  20   0   0   0
Dell City               70 100  69  97 /  40   0   0   0
Fort Hancock            74 101  73  99 /  20   0   0   0
Loma Linda              72  92  70  89 /  20   0   0   0
Fabens                  75 100  73  97 /  20   0   0   0
Santa Teresa            70  96  68  93 /  20   0   0   0
White Sands HQ          75  95  73  93 /  20   0   0   0
Jornada Range           66  95  64  93 /  20   0   0   0
Hatch                   67  97  65  93 /  20   0   0   0
Columbus                71  97  69  93 /  20   0   0   0
Orogrande               70  95  69  93 /  20   0   0   0
Mayhill                 60  84  59  82 /  30   0   0   0
Mescalero               57  84  55  81 /  20   0   0   0
Timberon                56  81  55  79 /  30   0   0   0
Winston                 56  88  53  86 /  10   0   0   0
Hillsboro               65  93  63  91 /  10   0   0   0
Spaceport               65  95  63  92 /  20   0   0   0
Lake Roberts            57  88  55  86 /  10   0   0   0
Hurley                  62  90  60  87 /  10   0   0   0
Cliff                   57  95  53  92 /   0   0   0   0
Mule Creek              63  90  60  86 /   0   0   0   0
Faywood                 65  90  61  88 /  10   0   0   0
Animas                  67  97  63  93 /   0   0   0   0
Hachita                 65  95  62  92 /  10   0   0   0
Antelope Wells          68  95  64  92 /  10   0   0   0
Cloverdale              67  89  61  86 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from noon to 8 PM MDT Friday for NMZ111.

     Fire Weather Watch from Friday afternoon through Friday evening
     for NMZ110.

TX...None.
&&

01/33 Fausett/Reynolds
Hazardous weather outlook, Jun 13, 10:50 AM MST, 4 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1150 AM MDT Thu Jun 13 2019

NMZ401>417-TXZ418>424-141800-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1150 AM MDT Thu Jun 13 2019

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight
Thunderstorms will develop over the eastern portion of the Gila
region (Black range) and then other areas east of the divide. The
most numerous storms will be east of the Rio Grande, and a few of
these may become severe with localized damaging winds and large
hail. Hudspeth County and eastern Otero County are the most
susceptible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Westerly flow will begin to take over and spread dry air across
the entire area with dry and breezy conditions through the period.
A thunderstorm or two may form within lingering moisture in
southeast Hudspeth County Friday afternoon, but that should be it.

.SPOTTER INFORMATION STATEMENT...

If trained spotters observe severe weather they are encouraged to
report it to our office via the 800 spotter number or on Twitter
using our office handle --- @NWSElpaso

Fausett

The radar

The Holloman AFB radar (KHDX), 105 km away, was scanning. The volume nearest the first event began at 21:55 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sierra

When
June 13, 2:55 PM MST
Where
Sierra County, 0.52 mi E of Truth Or Consequence
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
33.130, -107.241

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836814.